Utah, 2003

Heavy Snow in Utah, May 4 to 5, 2003

May 4 to 5, 2003 · NWS SLC · 4 events in 4 counties and zones

A fast moving storm dumped some good amounts of snow in the Wasatch and Uinta Mountains. Some of the totals included 17 inches at Trial Lake, 16 inches in Farmington Canyon, 14 inches at Snowbird and 12 inches in Brighton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast moving storm dumped some good amounts of snow in the Wasatch and Uinta Mountains. Some of the totals included 17 inches at Trial Lake, 16 inches in Farmington Canyon, 14 inches at Snowbird and 12 inches in Brighton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 4, 9:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 4, 9:15 AM MST, 2 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SUN MAY 4 2003

.SYNOPSIS...ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING.  A COOL WESTERLY FLOW WILL FOLLOW FOR MONDAY.
WEAKER...FAST MOVING STORM IMPULSES WILL CROSS THE AREA TUESDAY AND
WEDNESDAY.

.DISCUSSION...NEGATIVE-TILT TROUGH ACROSS THE PACIFIC NW THROUGH NRN
NV PRODUCING PLENTY OF PRECIP ALONG AND AHEAD OF THIS FEATURE THIS
MORNING.  SRN PORTION OF THIS TROUGH WILL BREAK AWAY FROM THE REST OF
THE FEATURE AND RIPPLE ACROSS NRN/CNTRL UT LATER TODAY/TONIGHT.

SHORTWAVE RIDGE OVER WRN UT AT TIME BREAK ONLY A BRIEF BREAK IN THE
PRECIP THIS MORNING.  PRECIP ALREADY WORKING INTO EXTREME WRN UT
ALONG THE LEADING EDGE OF THE NEAR 700 MB COLD ADVECTION.  PRECIP
WILL LIKELY GAIN IN INTENSITY AND AREAL COVERAGE LATER TODAY AS THE
MID-LEVEL SHORTWAVE MOVES INTO THE NRN HALF OF THE FORECAST AREA.
MAY HAVE TO CONSIDER A SNOW ADVISORY FOR PORTIONS OF THE WASATCH
RANGE FOR LATE THIS AFTERNOON/TONIGHT.

A BROAD LOW-AMPLITUDE CYCLONIC WESTERLY FLOW ALOFT WILL PREVAIL AT
LEAST EARLY INTO THE COMING.  THIS PATTERN RIPE FOR AT LEAST A
COUPLE OF EMBEDDED WEAK SHORTWAVES TO CROSS THE REGION.  CURRENT
FORECAST PACKAGE PLAYS FOR CLOUDS...BUT CONFINES ANY SIGNIFICANT
PRECIP TO THE HIGH COUNTRY.  THIS PROBABLY THE SMART PLAY AS THESE
SHORTWAVES ARE WORKING THROUGH A GENERALLY STABLE AIRMASS AND HAVE
VERY LITTLE SURFACE REFLECTION.

NO UPDATE PLANNED THIS MORNING.

SLC 752  CDC 511  CONGER

SLC...NONE.
Hazardous weather outlook, May 4, 6:00 AM MST, 6 hours before
IDZ024-025-UTZ001>021-WYZ021-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
May 4, 12:00 PM MST to May 5, 12:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
May 4, 12:00 PM MST to May 5, 12:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
May 4, 12:00 PM MST to May 5, 12:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
May 4, 12:00 PM MST to May 5, 12:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379915, 5379916, 5379917, 5379918.